Arkansas, 2020Strong Wind in Arkansas, December 23, 2020
December 23, 2020 · NWS MEG · 1 event in 1 county or zone
Gusty southerly winds increased ahead of an approaching cold front. Winds gusting to 40 mph caused some damage near Blytheville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southerly winds increased ahead of an approaching cold front. Winds gusting to 40 mph caused some damage near Blytheville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 23, 11:55 AM CST, 5 minutes earlier.
Area forecast discussion, Dec 23, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1155 AM CST Wed Dec 23 2020
.DISCUSSION...Surface analysis late this morning places a warm
front bisecting the Mid-South late this morning near the
Mississippi River. A few rain showers have occurred this morning
with additional rain showers developing just west of the
Mississippi River. As of 11 AM CST, temperatures across the Mid-
South are in the 50s at most locations.
Latest short term Convective Allowing Model trends indicate an
increase in rain shower coverage this afternoon. Forecast overall
is generally in good shape but will be monitoring wind trends for
a potential advisory if conditions warrant.
CJC
&&
.PREV DISCUSSION... /issued 1151 AM CST Wed Dec 23 2020/
UPDATE...
Updated for 18Z aviation discussion.
PREV DISCUSSION... /issued 539 AM CST Wed Dec 23 2020/
DISCUSSION...
Another warm day is expected across the Mid-South today. Southerly
winds are already beginning to increase across the area ahead of
an approaching cold front. The front is currently located across
Central Kansas and Western Oklahoma. Showers will begin to break
out across Eastern Arkansas, the Missouri Bootheel, and portions
of North Mississippi by the mid-morning hours. If you have
any outdoor activities to do, plan to get outside early as rain
chances will increase as the day progresses. Chances for a few
rumbles of thunder will begin to occur during the afternoon hours
and will continue into the evening. Can't rule out a thunderstorm
occurring about anywhere in the CWA. CAM models show a skinny line
of convection developing along the front as it pushes through the
Mid-South this evening. Behind the front, arctic air will come
plunging into the area. Models show most of the precipitation will
come to an end before the arctic air moves in. However, a brief
changeover or a mixture of rain, sleet, and snow could occur
across areas of West Tennessee near the Tennessee River and
portions of Northeast Mississippi just before precipitation comes
to an end. No accumulation is expected.
Stratocumulus clouds will quickly develop over the area on
Thursday as strong cold air advection occurs. Can't rule out some
flurries occurring across areas mainly east of the Mississippi
River as an upper trof moves through the region. Temperatures will
be frigid with expected highs ranging from near freezing to the
mid/upper 30s. Wind chill values will be in lower to mid 20s on
Thursday as gusty northerly winds occur.
Temperatures will plummet Christmas Eve as the stratocumulus
clouds dissipate. Expect lows to drop into the mid teens to lower
20s. Wind chill values will be approaching zero degrees across
Northwest Tennessee during the overnight hours.
Christmas Day will not be much warmer as arctic high pressure
settles over the area. In fact, areas near Paris, Tennessee may
not see highs get above freezing. Expect the rest of the CWA to
see highs in the 30s.
Winds will turn around to the south as the high shifts east.
Thus, expect a big warm up over the weekend as warm air advection
occurs. Highs will get back into the 50s.
Models are a tad slower with the next cold front. Looks like
showers will hold off until late Sunday afternoon with the best
chances for rain occurring Sunday Night as the cold front moves
into the area. Can't rule out a brief changeover or mixture of
rain/snow before precipitation ends with this system as well late
Sunday Night into Monday morning. Temperatures will be colder
behind the front, but not as cold as what occurs over the
Christmas holiday. Expect highs in the 40s.
KRM
&&
.AVIATION...
18Z TAFs
Rain showers are developing over eastern AR as a cold front
approaches the area. TAFS will start off with MVFR conditions
with winds gusting from the south up to 28kts. Winds will shift
from the north-northeast after the front passes late this evening.
Ceilings will gradually diminish as clouds scatter out by the end
of the TAF period. Removed LLWS as surface winds are too high for
speed shear and directional shear is non-existent.
KRF
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 23, 3:42 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 AM CST Wed Dec 23 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
342 AM CST Wed Dec 23 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chill values will drop into the single digits late Christmas
Eve into Christmas morning across Northeast Arkansas, the
Missouri Bootheel, and much of West Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
Strong Wind, Mississippi
- When
- December 23, 12:00 PM CST to 1:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Power poles were bent and a section of roof was blown off in Blytheville.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934633.